California, 2017

Flash Flood in California, September 9, 2017

September 9, 2017 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across the eastern portion of Imperial County during the morning hours on September 9th and some of the stronger storms produced locally heavy rains with peak rain rates well in excess of one inch per hour. Most of the rain fell over open country and did not pose an impact, but some of the heavy rain managed to fall across roads such as Highway 78 between Palo Verde and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across the eastern portion of Imperial County during the morning hours on September 9th and some of the stronger storms produced locally heavy rains with peak rain rates well in excess of one inch per hour. Most of the rain fell over open country and did not pose an impact, but some of the heavy rain managed to fall across roads such as Highway 78 between Palo Verde and Glamis, leading to localized flash flooding. At 1000PST local law enforcement reported that flash flooding had resulted in the closure of Highway 78 west of Ogilby Road; a Flash Flood Warning had been issued earlier in the morning and was in effect at the time of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:35 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 9, 3:35 AM PST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
435 AM MST Sat Sep 9 2017

...Updated Aviation Discussion...

.SYNOPSIS...
Deep southerly flow and high moisture levels will allow for
periods of showers and thunderstorms mainly across southwest
Arizona and southeast California through tonight. Drier air will
start to filter in from the southeast starting late tonight into
Sunday allowing for much lower storm chances for Sunday. The dry
air will end rain chances starting Monday while also bringing
warmer temperatures through the middle of next week before a more
substantial cooldown is possible.

&&

.DISCUSSION...
After a very active day on Friday across southeast California and
portions of southwest Arizona, today may shape up to another
active day, but to a lesser degree as the atmosphere has been
fairly overturned from yesterday's storm activity. The same basic
synoptic setup will still be in place for today, but with slightly
less favorable dynamics aloft and lighter mid level winds. The
main threat for today will be localized flooding across southeast
California and southwest Arizona as instability will be on the
decrease, but slower storm motion and a continuation of deep
moisture will likely bring heavy rainfall amounts with storm
activity. Ongoing storm activity is already posing some minor
flooding problems across La Paz county as numerous thunderstorms
have formed since midnight.

Showers and thunderstorms may increase in coverage later this
morning as an upper level shortwave sweeps through southeast
California and southwest Arizona. Current SPC meso-analysis shows
a modestly unstable environment with MLCAPE values of around 1000
J/kg centered over Yuma. Forecast soundings for the rest of today
actually have gradually decreasing CAPE as warm air is shown to
advect northward into the region. This will lower instability
enough to prevent the widespread strong to severe storms seen
yesterday, but not enough to prevent at least scattered
thunderstorm activity with heavy rainfall and gusty winds being
the main threats. The Flash Flood Watch continues for much of
southeast California and southwest Arizona through this evening
with the area of greatest concern being just north of Yuma along
the Lower Colorado River Valley.

Looking further east across south-central and southeast Arizona,
there remains some potential for shower and thunderstorm activity,
but much less instability and slightly lower moisture will make
it difficult for any organized thunderstorm activity today. Have
kept mainly 20-40% PoPs for these areas, but considerable
cloudiness and limited insolation will likely keep showers and
thunderstorms at a minimum. Highs today have been lowered further
with most lower deserts enjoying cooler than normal middle 90s.

For Sunday, considerable drying will begin as the high center
initially over Texas will shift northwestward into New Mexico and
then into southern Utah Sunday night. This will turn our flow
southeasterly and advect in much drier air into the region Sunday
into Monday. Rain chances for Sunday will mainly be confined to
southeast California and southwest Arizona and the higher terrain
north and east of Phoenix. Not anticipating any significant
flooding concerns on Sunday due to the drying taking place, but
can't rule out some strong wind gusts across our western zones.
The drying will allow for temperatures to recover with highs near
normal for Sunday and then a few degrees above normal for early
next week.

By Tuesday night into Wednesday the closed low off California
should finally lift to the northeast and then east across the
Great Basin and northern Arizona on Thursday. This will allow for
lowering heights and turning our flow out of the west/southwest
which will bring in even drier air. Forecast highs for late next
week have been lowered with lower desert readings mainly in the
upper 90s, or a couple degrees below seasonal normals. PWATs are
forecast to crater to below a half an inch signaling near zero
PoPs for the entire region.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Somewhat drier and more stable air seeping in from the east will
allow convective activity to slowly diminish over the region today
through this evening, with winds mainly reverting to typical diurnal
trends. Although there is still a chance that showers/thunderstorm
could directly impact one or more of the terminals, there is not
enough confidence to include VCTS/VCSH in the tafs at this time.

Southeast California/Southwest Arizona including KIPL and KBLH:

Another round of afternoon and evening thunderstorms is possible
this afternoon/early evening as a fair amount of
moisture/instability remains over the region., with VCTS/VCSH
included in the tafs to reflect this possibility. BKN to OVC cigs
will remain through the mid and high layers generally 14kft or
above. WInds to remain mainly out of a southeasterly direction at
KIPL and a southern direction at KBLH through the taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed today.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through this evening for AZZ530>533.

CA...Flash Flood Watch through this evening for CAZ560-561-564-565-
     567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Kuhlman
AVIATION...Percha
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 9, 7:47 AM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
847 AM MST SAT SEP 9 2017

AZZ532-535-536-CAZ565-091630-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
Imperial County Southeast CA-
847 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 930 AM MST/930 AM PDT/...

At 846 AM MST/846 AM PDT/, Doppler radar was tracking a strong
thunderstorm 7 miles east of San Luis, or 8 miles southeast of
Somerton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Araby and
Winterhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11481 3275 11471 3270 11439 3257 11417
      3233 11428
TIME...MOT...LOC 1546Z 219DEG 14KT 3248 11464

18

The radar

The Yuma radar (KYUX), 70 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
September 9, 9:00 AM PST to 11:30 AM PST
Where
Imperial County, 14.3 mi WNW of Picacho to 6.95 mi NE of Glamis
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.104, -114.846

Scattered thunderstorms developed over the eastern portion of Imperial County during the morning hours on September 9th, and some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour. Much of the heavy rain fell over open country, but some of the intense rain fell along Highway 78, between Glamis and Palo Verde. At 1000PST, local law enforcement reported that Highway 78 was closed west of Ogilby Road due to flash flooding and radar indicated that over 2 inches had fallen in the area at the time of the flooding. A Flash Flood Warning had been issued at 0837PST for the area and the warning remained in effect through about 1136PST. Despite the flash flooding, no accidents were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714975.